Format

Send to

Choose Destination
J Clin Pathol. 2015 Sep;68(9):723-5. doi: 10.1136/jclinpath-2014-202837. Epub 2015 Jun 17.

The risk of copper deficiency in patients prescribed zinc supplements.

Author information

1
Scottish Trace Element and Micronutrient Reference Laboratory, Glasgow Royal Infirmary, Glasgow, UK.
2
Department of Paediatric Surgery, Yorkhill Hospital, Glasgow, UK.
3
Department Biochemistry, Edinburgh Royal Infirmary, Little France, Edinburgh, UK.
4
Department of Neurology, Ninewells Hospital, Dundee, UK.

Abstract

AIMS:

In high doses zinc may cause copper deficiency, a diagnosis that is often missed resulting in anaemia, neutropenia and irreversible neurological symptoms. The aim of this study was to assess if zinc deficiency is erroneously diagnosed by misinterpretation of plasma zinc concentrations and whether copper deficiency is induced in patients prescribed zinc.

METHODS:

Casenotes of 70 patients prescribed zinc were scrutinised. Plasma concentrations of zinc, copper, C reactive protein and albumin were recorded from the laboratory database.

RESULTS:

62% of patients were prescribed zinc at doses sufficient to cause copper deficiency. In 48% of the patients, plasma zinc concentrations were low as a probable result of hypoalbuminaemia or the systemic inflammatory response rather than deficiency. Awareness of copper deficiency was lacking; it was only documented as a possible side effect in one patient and plasma copper was measured in only two patients prescribed zinc. 9% of patients developed unexplained anaemia and 7% developed neurological symptoms typical of copper deficiency.

CONCLUSIONS:

Zinc deficiency is frequently misdiagnosed on the basis of low plasma zinc concentrations. The potential risk of copper deficiency developing in patients prescribed high doses of zinc is apparently infrequently considered. It is probable that a significant minority of patients prescribed with high doses of zinc develop iatrogenic copper deficiency.

KEYWORDS:

HAEMATOLOGY; LABORATORY TESTS; NEUROPATHIES; TOXICOLOGY

PMID:
26085547
DOI:
10.1136/jclinpath-2014-202837
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center